This is day 21 of my taking a low dose of Amatryptaline in the hope it helps with my chronic headaches, migraines, neck/shoulder pain and general aches and pains caused by my ME/CFS.
I started on 10mg a day, taken at night so I can sleep through the worst of the sedative effect but benefit during the next day from the altering of chemical messangers involved with my pain. After 10 days I upped the dose to 20mg (under my doctors direction).
I had very heavy sleep for the first two weeks and the first 5 days or so on the new dose left me feeling very woozy and light headed all day. 10mg seemed to wear off about 3/4pm and the pain flooded back. One 2omg I feel the pain come back around 8/9pm so only a couple of hours of discomfort until the next dose. That is unless I try and do something, anything as any exertion brings pain pumping back. I’m hoping to try 30mg after I talk to my doctor later today.
Amatryptaline doesn’t work well for everyone with ME/CFS – many people experience so many unpleasant side effects they have to stop taking it. Weight gain is also common and a great concern as I can’t afford to gain anymore weight. My energy levels and back pain is already under enough pressure, and it’s difficult to lose weight when you are so inactive because of ME/CFS.
But so far so good and it seems to be proving an effective pain treatment. My consumption of over the counter pain killers has dropped signficantly already.
What has been really strange is that with the removal of my day to day pain I am finding it difficult to assess how well I am on a given day. I am missing some of my key signals of wellness to indicate how much or how little I am capable of on any given day. The fatigue is still there but is so difficult to measure (the increments are so small but so significant!) and the pain was a guide dipstick. I am not complaining – just finding it strange to adjust, feeling a little like getting used to the illness last year.
Alongside this Amatryptaline experiment I’ve just started an Allicin experiment. I’m now thinking I should get stable with my pain relief before I continue with Allicin. Allicin is a substance made by from consumption of garlic and it’s the active good-for-you part of garlic. A company with the brand name Allimax have developed a way to make this Allicin in tablet form which you can take as a suppliment. It is believed to be a very powerful infection fighting agent – research suggests it’s effective against MRSA and other infections, preventing colds, lowering cholestorol and trials are beginning with Lymes Disease.
The theory for ME/CFS is that the condition is caused by a chronic infection, not detectable on standard blood tests. Taking Allimax every day will start to fight this deep chronic infection. As the infection dies back symptoms will worsen temporarily. Once you feel stabilised you increase the daily dose of Allimax. (The manufacturers suggest 10 tablets a day for MRSA so it’s not unreasonable to think you may need to build to this level).
I’m not sure how much I believe this model and this treatment. But if it is effective it does not need me to believe it! So I thought I would give it a go.
Trouble is – two days after I started taking the Allimax I have a lot more pain especially in my glands. Now I don’t know if that is the Allicin doing it’s job, or the Amatryptaline not doing it’s job!
I don’t know what’s going on!
I should also mention that the Amatryptaline really dulled my senses and feelings in the 5 days or so after I started on 20mg. At least I noticed it the most at this time. Now on day 21 I am still struggling to connect with my creativity, feeling like it has been dulled and I am blocked somehow. It could be a conincidence. I really do hope it’s not a long term side effect of the medication. I know with ME/CFS balance is such an important part of survival – but I’m not sure I can face losing creativity even if it is to gain pain relief.
(Allicin can effect blood thinning medication and diabetes type II medications. Just because it’s natural doesn’t mean it’s safe – make sure you are well informed and if in any doubt speak to your doctor).